Acid blockers may prevent aspirin-taking cardiac patients from side-effects

August 12th, 2008 - 2:55 pm ICT by ANI  

Washington, Aug 12 (ANI): An Indian-origin researcher says that adding a stomach acid-blocking drug to the daily routines of patients with clogged heart arteries, who regularly take aspirin to prevent a cardiac event, may protect them against a serious side-effect of aspirin upper gastrointestinal bleeding.

Dr. Sameer Dev Saini, a clinical lecturer in the Division of Gastroenterology at the U-M Medical School , says that proton pump inhibitors (PPIs) are cost-effective for elderly patients, and patients high risk for upper GI bleeding.

“Our study was also able to demonstrate that, for patients at an average risk for GI bleeding, starting PPI cotherapy at a younger age was marginally cost-effective, while starting PPI cotherapy at an older age was highly cost effective. Ultimately, physicians should discuss the gastrointestinal risks of low-dose aspirin with their patients and consider PPI cotherapy,” said Saini.

Saini said that PPIs were not regularly prescribed to aspirin-taking coronary heart disease patients, but insisted that taking them on a daily basis could reduce a patient’’s risk for upper GI bleeding.

“Many Americans are currently taking low-dose aspirin for coronary heart disease, and we know that PPIs are effective in reducing ulcer bleeding in patients on aspirin. What we didn”t know, however, was whether it is worth paying for these drugs for patients on low-dose aspirin who had no other risk factors,” said Saini.

Results of the study appeared in the latest issue of Archives of Internal Medicine. (ANI)

Related Stories

Tags: , , , , , , , , , , , , , , , , , , ,

Posted in Business |